Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Dodge City, KS

March 24, 20174 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 24, 2017, 1:13 AM CDT for 4 counties in Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2017, 1:13 AM CDT (06:13 UTC)
Expired
Mar 24, 2017, 1:50 AM CDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 51 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
2474 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

314 
WUUS53 KDDC 240613
SVRDDC
KSC083-135-145-165-240700-
/O.NEW.KDDC.SV.W.0009.170324T0613Z-170324T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
113 AM CDT FRI MAR 24 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ness County in west central Kansas...
  Hodgeman County in southwestern Kansas...
  Northwestern Pawnee County in south central Kansas...
  Southwestern Rush County in central Kansas...

* Until 200 AM CDT

* At 112 AM CDT, a severe thunderstorm was located 8 miles northwest
  of Spearville, or 9 miles south of Jetmore, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Ness City, Jetmore, Bazine, Hanston, McCracken, Alexander, Gray,
  HorseThief Reservoir, Hodgeman State Lake, The Laird Elevator and
  Jetmore City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3793 9961 3794 10020 3857 10003 3858 9944
TIME...MOT...LOC 0612Z 207DEG 40KT 3795 9984 

HAIL...<.75IN
WIND...60MPH
 
$$

RBURG
2 follow-up statements
863 
WWUS53 KDDC 240628
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
128 AM CDT FRI MAR 24 2017

KSC083-135-145-165-240700-
/O.CON.KDDC.SV.W.0009.000000T0000Z-170324T0700Z/
Ness KS-Hodgeman KS-Pawnee KS-Rush KS-
128 AM CDT FRI MAR 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHEASTERN NESS...NORTHERN HODGEMAN...NORTHWESTERN PAWNEE AND
SOUTHWESTERN RUSH COUNTIES...

At 127 AM CDT, a severe thunderstorm was located very near Hanston,
or 8 miles east of Jetmore, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Ness City, Bazine, McCracken, Alexander, Gray and The Laird Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3811 9956 3820 10012 3857 10003 3858 9944
TIME...MOT...LOC 0627Z 207DEG 40KT 3811 9974 

HAIL...<.75IN
WIND...60MPH
 
$$

RBURG
905 
WWUS53 KDDC 240650
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
150 AM CDT FRI MAR 24 2017

KSC083-135-145-165-240657-
/O.CAN.KDDC.SV.W.0009.000000T0000Z-170324T0700Z/
Ness KS-Hodgeman KS-Pawnee KS-Rush KS-
150 AM CDT FRI MAR 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS...NORTHERN
HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3811 9956 3820 10012 3857 10003 3858 9944
TIME...MOT...LOC 0645Z 207DEG 40KT 3831 9961 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 12:13 AM CDT, 1 hour earlier.

Area forecast discussion, Mar 24, 12:13 AM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Dodge City KS
1213 AM CDT Fri Mar 24 2017

...updated aviation...

.SHORT TERM...(This evening through Friday)
Issued at 345 PM CDT Thu Mar 23 2017

Short term weather issues center around severe weather potential
this evening and then high wind potential for Friday. A strong
upper level storm system was moving out of the western states this
afternoon and will move out over the central and southern Plains
on Friday. Strong southerly low level flow was pushing low to mid
50s dewpoints into western and central Kansas which was aiding in
an increasingly unstable airmass. SPC Mesoscale Analysis page
shows MLCape values up around 1500 J/KG by mid afternoon. Model
soundings also show the warm layer aloft present today over the
area eroding this afternoon. In addition, surface obs show a
dryline sharpening up over far western Kansas this afternoon.
Convergence along this dryline has been fairly weak so far.

Convective allowing models all tend to show thunderstorms breaking
out along and east of the dryline around the 5pm-7pm time frame.
Given the increasing instability and 0-6km bulk shear around
50-60kts, there should be an opportunity for a few supercell
thunderstorms this evening. Hail and damaging winds still appear
to be the main threat but an isolated tornado can not be ruled out
for a few hours early on. As has been pointed out by previous
shifts, the convective mode may change to a more linear
configuration this evening given that the bulk shear vectors are
not that perpendicular to the surface boundary.

Storms intensity should decrease as the evening goes on. Most
models agree that most of the convective activity should be ending
or moving out of western Kansas by around midnight or shortly
thereafter.

As the upper system moves out on Friday, a strong surface low
pressure center will move from eastern Colorado into the northern
Panhandle region. A very strong pressure gradient will develop
over northwest and far southwest Kansas during the day. Model
soundings from the GFS and NAM show 50-60 knot winds developing in
the upper portions of the mixed layer across far southwest Kansas
during the day. The the best chance for high wind criteria to be
met across my area will be along and west of Highway 25. Have
upgraded the High Wind Watch to a warning in that area for
tomorrow and will leave the watch farther east intact for now.

The bulk of any deformation precipitation will stay to the north
and west of southwest Kansas on Friday. Will keep a chance for
showers and isolated thunderstorms going through the day Friday as
well given instability due to the cold air aloft during the day.

.LONG TERM...(Friday night through Thursday)
Issued at 345 PM CDT Thu Mar 23 2017

Additional chances for rain and thunderstorms will be possible on
Sunday and again around the middle of next week as more upper
level storm systems move across the central CONUS in this active
weather pattern. Timing continues to be an issue with the storm
system around the middle of next week as the ECMWF shows a more
progressive storm while the GFS has the system moving out slower
and farther to the south.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1200 AM CDT Fri Mar 24 2017

There will be two bouts of precip over the terminals. The first is at
the beginning of the pd with a weakening complex. The second is a wrap
around moisture late today around a low. Otherwise, overnight LLWS
will be possible in association with a strong LLJ. Winds will shift
and increase significantly during the afternoon to northerly. 35-45
kt could be possible at KGCK. Lower magnitudes are likely for KDDC/KHYS.
MVFR stratus also possible towards end of the pd.

&&

.FIRE WEATHER...
Issued at 345 PM CDT Thu Mar 23 2017

Will keep the Red Flag Warning for the western three counties of
southwest Kansas going until expiration time this evening. A dry
line was moving into far southwest Kansas with humidity levels
along the Highway 27 corridor falling into the mid teens to around
20 this afternoon. Conditions should improve rapidly toward sunset
as the dry line surges back to the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  62  37  65 /  40  50  10   0
GCK  44  56  33  66 / 100  40  10   0
EHA  43  53  32  67 /  70  30   0   0
LBL  47  61  34  68 /  80  30  10   0
HYS  53  64  38  61 /  30  40  20  10
P28  56  71  42  66 /  10  40  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 7 AM CDT /6 AM MDT/ to 7 PM CDT /6 PM
MDT/ Friday for KSZ061-062-074-075-084-085.

High Wind Watch from 7 AM CDT Friday through Friday evening for
KSZ043-044-063-076-077-086-087.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Sugden
FIRE WEATHER...Gerard
Hazardous weather outlook, Mar 23, 3:48 AM CDT, 21 hours 25 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Dodge City KS
348 AM CDT Thu Mar 23 2017

KSZ030-031-043>046-061>066-074>081-084>090-232100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
348 AM CDT Thu Mar 23 2017 /248 AM MDT Thu Mar 23 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms capable of producing hail up to 2 inches and
wind gusts of 60 to 70 mph will be possible early this evening.
There is even a slight chance for an brief isolated tornado early
in the event.

A red flag warning is in effect this afternoon for extreme western
Kansas. Please refer to the latest fire weather product (RFWDDC)
for more details.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk
* Fog: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Very strong north winds of 30 to 40 mph can be expected on Friday.
Wind gusts of 50 to 55 will also be possible, especially west of
a Dighton to Meade line.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Significant risk
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Limited risk

* Sunday
  - Lightning: Limited risk
  - Fire weather: Limited risk

* Monday
  No hazards.

* Tuesday
  No hazards.

* Wednesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed early this evening,
especially near the highway 83 corridor.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Mar 23, 7:38 PM CDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
738 PM CDT THU MAR 23 2017

KSZ074>076-084>086-240145-
Seward KS-Stanton KS-Stevens KS-Grant KS-Haskell KS-Morton KS-
738 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...MORTON...GRANT...
STANTON...STEVENS AND HASKELL COUNTIES UNTIL 845 PM CDT...

At 737 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Elkhart to 11 miles east
of Dumas. Movement was northeast at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Liberal, Ulysses, Hugoton, Elkhart, Johnson City, Sublette, Satanta,
Kismet, Rolla, Moscow, Manter, Richfield, Hayne, Big Bow, Feterita,
Hickok, Ryus, Wilburton, Cave and Tice.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3700 10193 3716 10195 3769 10186 3773 10067
      3700 10064
TIME...MOT...LOC 0037Z 212DEG 54KT 3696 10178 3585 10176

HOVORKA
Local storm report, Mar 23, 7:54 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     1 NW ULYSSES            37.59N 101.37W
03/23/2017  M81 MPH          GRANT              KS   AWOS

            REPORTED AT THE ULYSSES AIRPORT.

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Mar 23, 8:09 PM CDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
809 PM CDT THU MAR 23 2017

KSZ030-044-045-240215-
Trego KS-Lane KS-Ness KS-
809 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...TREGO...
NORTHEASTERN LANE AND NORTHWESTERN ELLIS COUNTIES UNTIL 915 PM CDT...

At 808 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Hoxie to 4 miles southwest of
Collyer to 3 miles southeast of Pendennis. Movement was northeast at
50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Wakeeney, Ogallah, Utica, Collyer, Voda, Trego Center, Riga and Cedar
Bluff Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Kansas.

LAT...LON 3907 9959 3883 9965 3857 10030 3870 10028
      3870 10015 3913 10015 3913 9959
TIME...MOT...LOC 0108Z 234DEG 30KT 3937 10037 3900 10018 3861 10028

HOVORKA
Special weather statement, Mar 23, 8:56 PM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
856 PM CDT THU MAR 23 2017

KSZ043-044-063-076-077-086-087-240300-
Seward KS-Gray KS-Finney KS-Meade KS-Lane KS-Scott KS-Haskell KS-
856 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...FINNEY...SCOTT...
MEADE...LANE...GRAY AND HASKELL COUNTIES UNTIL 1000 PM CDT...

At 856 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Friend to 5 miles north of
Turpin. Movement was northeast at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Garden City, Liberal, Scott City, Cimarron, Meade, Sublette, Satanta,
Plains, Dighton, Montezuma, Holcomb, Pierceville, Kismet, Ingalls,
Copeland, Healy, Ensign, Alamota, Charleston and Hayne.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern and west central Kansas.

LAT...LON 3869 10112 3869 10029 3700 10019 3700 10105
TIME...MOT...LOC 0156Z 219DEG 43KT 3816 10092 3695 10089

HOVORKA
Local storm report, Mar 23, 9:03 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND GST     5 NW PIERCEVILLE        37.94N 100.74W
03/23/2017  M64 MPH          FINNEY             KS   ASOS

            REPORTED AT THE GARDEN CITY AIRPORT.

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Mar 24, 1:00 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
100 AM CDT FRI MAR 24 2017

KSZ078-080-088-089-240700-
Clark KS-Kiowa KS-Comanche KS-Ford KS-
100 AM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...SOUTHERN
KIOWA...COMANCHE AND EASTERN CLARK COUNTIES UNTIL 200 AM CDT...

At 1259 AM CDT, Doppler radar was tracking rain showers and isolated
strong thunderstorms along a line extending from 2 miles west of
Kingsdown to 2 miles northwest of Buffalo. Movement was northeast at
40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Ashland, Coldwater, Protection, Sitka, Wilmore, Belvidere,
Buttermilk, Clark State Lake, Lexington and Lake Coldwater.

LAT...LON 3747 9984 3748 9907 3700 9902 3700 9976
TIME...MOT...LOC 0559Z 225DEG 35KT 3752 9981 3685 9966

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:38 PM CDTSpecial Weather StatementDDCGrant, Haskell, Morton, Seward, Stanton, Stevens67 min
Mar 23, 7:43 PM CDTSevere Thunderstorm WarningDDCGrant47 min
Mar 23, 8:09 PM CDTSpecial Weather StatementDDCTrego66 min
Mar 23, 8:21 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Seward, Stevens54 min
Mar 23, 8:56 PM CDTSpecial Weather StatementDDCFinney, Gray, Haskell, Lane, Meade, Scott and 1 more64 min
Mar 23, 9:05 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell32 min
Mar 24, 12:53 AM CDTSevere Thunderstorm WarningDDCFord, Hodgeman, Kiowa23 min
Mar 24, 1:00 AM CDTSpecial Weather StatementDDCComanche60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.